Heavy Rain, Woodbury
- When
- August 23, 11:30 AM CST to 1:00 PM CST
- Where
- Woodbury County, (Sux)sioux City Arpt
- Reported by
- ASOS
- Coordinates
- 42.400, -96.380
Rainfall of 2.45 inches was measured.
Thunderstorms produced large hail, damaging winds, and heavy rain in Woodbury and Ida Counties of northwest Iowa during the late morning and early afternoon of August 23rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail, damaging winds, and heavy rain in Woodbury and Ida Counties of northwest Iowa during the late morning and early afternoon of August 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 23, 5:49 AM CST, 5 hours 41 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 649 AM CDT TUE AUG 23 2016 .SHORT TERM...(Today and Tonight) Issued at 431 AM CDT Tue Aug 23 2016 Deep trough pushing east of the Canadian Rockies early this morning, with ridge across the northern plains shifting eastward, with a series of subtle waves in southwest flow back through the southern Rockies. Strong low-level jet of 40 to 50 knots aligned from the southern high plains into southwest Minnesota. This has helped to fuel terrain enhanced winds around the Buffalo ridge overnight, with wind gusts of 30 to 40 mph. Fact that inversion is not as sharp is likely keeping stronger winds from occurring. Strongest 925 hPa winds start to drop between 09z-14z based on numerous model profiles, so look for winds to even out some around sunrise. Otherwise, a significant short term challenge today in determining convective timing and location, and rarely has there been so diverse a set of solutions between CAMS and lower resolution models, and even individual members of each set. Often when this occurs, will settle back toward larger scale features to drive forecast timing and location. There is currently a cluster of thunderstorms across southern Nebraska along with the leading wave across the high plains. CAMS lock on to this and push northeast toward the KSUX area by around 16-17z. Would expect this area to weaken some with the trend in low-level jet, but some degree of convection and accompanying cloud debris likely to work northeast toward northwest Iowa by midday. Some models pick up on leading convection/wave and make it the dominant mode with very quick progression to lead precip threat, while others treat with less credibility and wait for trailing development in favor of secondary wave currently located across southeast Colorado into the Oklahoma panhandle. Would tend to agree more with the latter, so have allowed progression of pops more quickly to the northeast, but will go with secondary development across eastern Nebraska/northwest Iowa starting around 20-21z when forcing with secondary wave will begin to increase. Severe threat is a bit more muddled given the likelihood of leading clouds and some precipitation impacting degree of destabilization in and around northwest Iowa. Unlikely to see temps past the mid 80s toward the lower Missouri valley, but will be far more potential instability (and capping) to the west between this area and approaching cold front. Shear continues to be a sticking point, weighted considerably in the 0-3km layer, and very little above with weaker mid level flow. Strength and orientation of shear vectors would suggest a fairly low likelihood for brief supercell development, and more likely multicell storms which evolve toward more linear structures. There will be a nominal hail and wind threat, with brief rotating updrafts capable of hail up to ping-pong ball size and wind gusts to 65 mph. While tornado threat is non- zero, especially around KSUX area, hail and damaging wind would be a more significant threat. Finally, concern is present for potential heavy rainfall and flash flooding. Precipitable water values will likely reach 1.5 to 1.75 inches across the area during the afternoon, safely on the higher side of normal values for mid to late August. Much of northwest Iowa and northeast Nebraska locations have received fairly little rainfall over the last 4-5 days, which has bought some storage in the upper profile. Storm motion will likely take more organized activity more slowly to the east/southeast, leaving the low level jet ahead of cold front capable of feeding into and regenerating on the southwest flank in northwest Iowa. However, the overall confidence level on location of heavier rainfall, or that heavy rainfall will be widespread enough to warrant issuance of a flash flood watch is just not present at this time. May need to treat it more like a convective watch, and issued if needed once more confidence can be gained in storm timing and mode, especially if trends shift toward a WRF-ARW or ECMWF-type solution. Another area likely to see at least scattered thunderstorms will be along the cold frontal boundary pushing into areas west of the James River by very late afternoon. A few solutions keep this area totally capped to development, but enough support a much weaker cap toward evening. With temps into the upper 80s to lower 90s, enough potential CAPE and even DCAPE with drier air aloft to have a small hail/damaging wind threat with these storms west of I-29. This area will have a much more diurnal lifeline compared to the more warm-frontal development toward northwest Iowa. As activity pushes eastward during the evening, would expect weakening of storms along with a decrease in coverage. There is actually a minimum in larger scale forcing through the period along a KMML/KFSD/KYKN line, and have reflected this with slightly lower chances for precipitation along this corridor. Most of any lingering convection should be dwindling across southwest Minnesota and northwest Iowa after 09z. .LONG TERM...(Wednesday through Monday) Issued at 431 AM CDT Tue Aug 23 2016 Much quieter weather is expected for Wednesday and Thursday across the area. With the exception of the NAM...which continues to be a slow outlier...all models show the precipitation and front southeast of Storm Lake, Iowa by 12Z. This front continues to slowly move southeast during the day and by the time the next wave arrives, any convective development is much closer to I-80. Therefore have removed the mention of precipitation for Wednesday morning. It will be a fairly well mixed day as northwesterly wind bring drier air into the area. This will allow dew points to drop into the upper 40s and 50s by late afternoon. With some sun and mixing, highs will be in the upper 70s to lower 80s. On Wednesday night, winds will drop off fairly rapidly on Wednesday night and, with the dry air and mostly clear skies, lows will be in the 50s. Thursday will be another well-mixed day but because it will be much cooler aloft, highs will only rise into the 70s with the warmest readings in the Missouri Valley. Although the surface gradient will be rather lax, the efficient mixing will bring high winds to the surface with winds gusting around 20 mph from mid morning through late afternoon. As the boundary layer decouples on Thursday night, winds will rapidly diminish with high pressure building in. Except for high clouds moving into central South Dakota during the night, skies will be mostly clear. Lows on Thursday night will be in the lower to mid 50s. In the extended, Friday through Monday, all models show an active weather pattern with two primary waves - one moving through Friday night through Saturday night and the second Sunday night through Monday. Despite the synoptic scale similarities, fairly significant differences remain in the mesoscale which impact where convection will develop with both systems. The Canadian regional shows the potential for heavy rainfall from southeast South Dakota into southwest Minnesota. The GFS generally keeps the heaviest rainfall south of Highway 20 while the ECMWF has generally lighter rainfall than the other two models south of I90. So confidence is pretty high that over the 4 day period many areas east of the James River will see at least some rainfall. However, given the uncertainty of which system will produce rainfall in a particular location, generally kept precipitation chances from 30 to 50 percent. The uncertainty in rainfall also leads to a lot of uncertainty with temperatures, especially on Saturday and Monday. The duration and location of rainfall will play a big role in determining how much sun locations receive so generally kept highs near climatology. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 649 AM CDT Tue Aug 23 2016 A continued weakening of the low-level jet early this morning will end low-level wind shear conditions shortly after 12z. Main aviation concern will then be convection through tonight. KSUX terminal is most likely of the three to be impacted by convective threat today. Leading area of elevated thunderstorms will push into the KSUX area by around 17z. Additional thunderstorms are likely to develop between 20-22z and move across the area through early evening. A severe storm is possible with large hail and damaging wind. Outside of storms, conditions are expected to remain VFR, but will likely see field of flat cumulus develop by early afternoon north of the convective area with ceiling heights remaining just on the high side of MVFR. A stray storm will be possible near surface front very late afternoon and early evening near KHON, and any storms along this front are expected to weaken before reaching KFSD. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Chapman LONG TERM...Schumacher AVIATION...Chapman
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 535 AM CDT TUE AUG 23 2016 MNZ071-072-080-081-097-098-SDZ038>040-052>056-058>069-240945- LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-PIPESTONE-ROCK-BEADLE- KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-AURORA- DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON- TURNER-LINCOLN SD-BON HOMME-YANKTON- 535 AM CDT TUE AUG 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA... SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN ISOLATED THUNDERSTORM LATER THIS AFTERNOON AND EARLY EVENING WILL BE CAPABLE OF HAIL UP TO QUARTER SIZE AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT. AT THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE 3 TO 9 PM. IAZ012>014-020>022-031-032-NEZ013-014-SDZ070-071-240945- SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA- DIXON-DAKOTA-CLAY SD-UNION- 535 AM CDT TUE AUG 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE INTO THE AREA BY LATE MORNING TO EARLY AFTERNOON. A FEW STRONGER STORMS ARE LIKELY TO DEVELOP BY EARLY TO MID AFTERNOON...AND CONTINUE THROUGH EARLY EVENING. STRONGER STORMS WILL BE CAPABLE OF HAIL UP TO PING-PONG BALL SIZE AND WIND GUSTS TO 65 MPH. AREAS OF HEAVY RAINFALL ARE ALSO POSSIBLE...WITH THE THREAT FOR ISOLATED FLASH FLOODING THROUGH THE EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT. AT THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE BETWEEN 3 AND 10 PM. IAZ001>003-MNZ089-090-240945- LYON IA-OSCEOLA-DICKINSON-NOBLES-JACKSON- 535 AM CDT TUE AUG 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP BY EARLY TO MID AFTERNOON...AND CONTINUE THROUGH THE EVENING. AN ISOLATED SEVERE STORM IS POSSIBLE WITH HAIL UP TO QUARTER SIZE AND WINDS TO 60 MPH. IN ADDITION... LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...WITH THE THREAT FOR ISOLATED FLASH FLOODING THROUGH THE EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT. AT THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE BETWEEN 3 PM AND 9 PM. SDZ050-057-240945- GREGORY-BRULE- 535 AM CDT TUE AUG 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT. AT THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Omaha radar (KOAX), 120 km away, was scanning. The volume nearest the first event began at 17:28 UTC.
3 thunderstorm wind, 2 heavy rain, 2 hail. Local standard time, as filed.
Rainfall of 2.45 inches was measured.
Rainfall of 5 1/2 inches was reported by a viewer to a television station.
Thunderstorm winds caused tree damage, blew down power lines, and blew out windows at a bank.
Thunderstorm winds damaged trees and crops.
Thunderstorm winds caused tree damage, including a few trees blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656636, 656637, 656624, 656626, 656630, 656631, 656632.